Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Partly Cloudy Day 63° Partly Cloudy
News >  Health

Timely epinephrine injection can be lifesaving

June 21, 2022 Updated Tue., June 21, 2022 at 5:36 p.m.

By Joe Graedon, M.S., and Teresa Graedon, Ph.D.

By Joe Graedon, M.S., and Teresa Graedon, Ph.D.

Q. Thank you for warning that wasp stings could trigger a life-threatening reaction. I have had an anaphylactic reaction to a food preservative, so I know how scary that is.

After I experienced three wasp stings over several years, with each reaction faster and more severe, my allergist prescribed an epinephrine injector. He instructed me to call 911 immediately following an injection and to wait for help, using the second injector if help has not arrived within 20 minutes. I am NOT to drive myself or be driven to the ER, because I might pass out in the car. Please alert your readers.

A. An epinephrine injection can be lifesaving during a severe allergic reaction. Make sure your epinephrine auto-injector has not expired.

Q. After several years on prednisone for osteoarthritis, my doctor insists that I get off this drug. No one gave me guidance on how to stop, and the withdrawal is unbearable. My joints are screaming, and I can barely walk.

I am tempted to go back on the prednisone to get a little relief. The NSAIDs that most people use are not an option for me. Can you recommend anything else?

A. Prednisone is a powerful anti-inflammatory drug with a great many serious side effects. That is likely the reason your doctor discourages long-term use. But discontinuing this drug safely requires that your doctor supervise a very slow taper over many months.

We have written more about the dangers of steroids for arthritis in “The Graedons’ Guide to Alternatives for Arthritis.” This 104-page publication is available in the books section of the store at www.PeoplesPharmacy.com.

It describes options for easing arthritis pain, including ashwagandha, boswellia, curcumin, ginger and stinging nettle. Some people find that home remedies such as tart cherries, gin-soaked raisins and plant pectin in grape juice also may be helpful.

Q. I am wondering if you have any information about the possibility of COVID-19 vaccinations causing tinnitus. My son developed a mild case after his first injection, which was exacerbated considerably by his second injection.

Several other people I know had the same reaction. After my second booster, I developed mild hearing loss.

I have had acupuncture, which has been somewhat helpful. Are there other avenues to pursue for relief? I worry about young children developing hearing losses.

A. Researchers have reported that tinnitus (ringing in the ears) can occur as an adverse reaction to COVID-19 vaccines (Audiology Research, June 2022). It is considered a rare side effect, though it is not clear how scientists determine the frequency. As the authors note, “There is a lack of systematization and standardization in the collection of clinical information, as well as in patient management.” To translate that into English, studies have not been well organized to evaluate such complications.

People who were infected with the virus and are now experiencing long COVID-19 often count tinnitus among their symptoms (Frontiers in Neurology, April 25, 2022).

A German survey of people nearly a year after infection found that 30% reported tinnitus as part of their clinical picture, along with dizziness.

Treatment is tricky, though. Some clinicians offer repetitive transcranial magnetic stimulation (Otolaryngology-Head and Neck Surgery, June 7, 2022).

Egyptian researchers report that a simple breathing technique – bee humming – can be effective (Complementary Therapies in Clinical Practice, June 3, 2022). This is a pranayama yoga approach that’s described online.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe now to get breaking news alerts in your email inbox

Get breaking news delivered to your inbox as it happens.